Shaanxi woman believed to be the fourth victim of deadly antibiotic
Injections of an antibiotic produced by an Anhui pharmaceutical company may have killed a fourth person, with reports saying yesterday that a Shaanxi woman died after receiving the drug.
But the state drug authority refused to comment on the report by the Xian-based Chinese Business View that the 63-year-old Xianyang woman died last Tuesday, four days after being given injections of clindamycin phosphate glucose, produced by the Anhui Huayuan Worldbest Biopharmaceutical Company.
The report said the woman, Sun Xueying, was given the injections over three days from July 28 for a common cold and became critically ill on July 31. The doses came from batches recalled by the State Food and Drug Administration, the report said.
Symptoms included chills, a rapid heartbeat, a high fever, vomiting, chest pains and a low blood platelet count - symptoms similar to those of a Heilongjiang girl who authorities confirmed died from the drug on July 27.
The administration yesterday said it was not able to comment on the Shaanxi case and the Ministry of Health did not respond to requests for information.
The Xiaoxiang Morning Post in Hunan also reported yesterday that a woman named Gao Jianhong was in a critical condition in a hospital in Changde after receiving injections of the Anhui firm's drug from July 31.
By Sunday, authorities had reported 81 cases of severe reactions to the antibiotic in 10 provinces, including deaths in Heilongjiang, Hebei and Hubei .
The administration said efforts to recall the problematic batches were continuing, but only about 1.4 million of the 3.68 million doses sold in 26 regions had been 'controlled' by yesterday afternoon.
Zhang Rongsheng , a deputy director of the Anhui Food and Drug Administration, said on Sunday that the antibiotic might have been contaminated by a different drug on the production line.
Mr Zhang said quality inspectors might have failed to detect 'minute contaminations', but there was no evidence to suggest the antibiotic was contaminated during disinfection. The incident has raised suspicions of a cover-up.
Quoting online sources, the China Youth Daily said the Ministry of Health sent investigators to Anhui on July 29 after reports about the drug's possible dangers, but bans were not issued for five days.
The Guangzhou-based Yangcheng Evening News said inspectors in Cangzhou reported five cases of unusual reactions to the antibiotic as early as July 19, but authorities failed to take action. No drug supervision authorities would comment yesterday.